August 15, 2012 — The U.S. Food and Drug Administration (FDA) is warning that codeine has been linked to the deaths of three children and one life-threatening case of respiratory distress. All of the children received normal doses of codeine after surgery to remove tonsils or adenoids. The children had a genetic condition that converted codeine into a life-threatening amount of morphine. The FDA is warning that caregivers should watch for signs of respiratory distress, unusual sleepiness, or confusion within the first 1-2 days of treatment. Call 911 immediately if these symptoms occur.
Codeine is a very powerful opioid painkiller used to treat moderate or severe pain. It may be used in some cough/cold medications, or in combination with acetaminophen or aspirin. Codeine is often prescribed to children after surgery.
According to the FDA, “The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems.”
When codeine is ingested, enzymes in the liver transform it into morphine. Unfortunately, some people are genetically predisposed to convert codeine into morphine must faster and more completely than in other people. Too much morphine in the bloodstream can cause life-threatening breathing problems. On average, 1-7 people per 100 have this genetic predisposition. Approximately 29% of North African and Ethiopian populations have this gene. About 6% of Caucasian, African American, and Greek populations are affected.
There are FDA-approved tests that can check for this genetic predisposition. This is the only way to check if a child has a genetic predisposition to metabolize codeine quickly.
The FDA is also recommending that if doctors prescribe a drug containing codeine, they should choose the lowest effective dose for the shortest period of time. Furthermore, children should not be administered codeine on a regular basis unless absolutely necessary, and no more than six doses per day.
The FDA is currently trying to determine whether codeine has been linked to other cases of accidental overdose or death in children, especially among children who were prescribed the drug after other surgical procedures.
The warning letter advises parents to watch for the following symptoms of an adverse reaction to codeine:
- Unusual sleepiness, such as being difficult to wake up
- Disorientation, confusion
- Labored or noisy breathing
- Shallow breathing with a “sighing” pattern
- Deep breaths separated by long pauses
- Blueness on the lips or around the mouth
Do I have a Drug Injury Lawsuit?
The Schmidt Firm, PLLC is currently accepting drug induced injury cases in all 50 states. If you or somebody you know has been injured by a dangerous drug, you should contact our lawyers immediately for a free case consultation. Please use the form below to contact our Dangerous Drug Litigation Group or call toll free 24 hours a day at (866) 920-0753.
Attention Lawyers: We consider a referral from another law firm to be one of the greatest compliments. If your firm is interested in referring us a case or for us to send you a list of previous award judgments and/or average referral fees, please visit the Lawyer Referral section of our website.